Minnesota, 2017

Cold in Minnesota, December 25 to 27, 2017

December 25 to 27, 2017 · NWS FSD · 8 events in 8 counties and zones

Strong winds and bitterly cold temperatures accompanied arctic high pressure which settled into the Northern Plains on Christmas Day.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Strong winds and bitterly cold temperatures accompanied arctic high pressure which settled into the Northern Plains on Christmas Day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 25, 4:25 AM CST, 35 minutes earlier.

Area forecast discussion, Dec 25, 4:25 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
425 AM CST Mon Dec 25 2017

.SHORT TERM...(Today and Tonight)
Issued at 424 AM CST Mon Dec 25 2017

The main concern for the upcoming forecast will be the colder
conditions for the upcoming week, and the transition comes courtesy
of a cold front working through the area toward 10z, generally along
a Tracy-Sioux Falls-Pickstown line. Winds behind the front have far
exceeded guidance expectations all night, thanks to persistent
steepening of low level lapse rates with colder air aloft and
progression of 4-5 hPa/3h pressure rises. These pressure rises are
expected to clear northwest Iowa by mid morning, but continued
mixing should keep winds in the 15 to 25 mph range through the day
after some 25 to 35 knot gusts for a couple of hours immediately
post frontal.

Fall in temperatures will persist well past the typical morning
fall, and recovery should only be a minor feature of the day at
best.  As a result of the wind and falling temps, wind chills will
likely reach -20 to -25 for several hours this morning north of I-
90, and have issued a wind chill advisory. While conditions will
moderate slightly this afternoon, a return to even colder wind
chills expected tonight, reaching -20 to -30 north of I-90, and -15
to -25 south of I-90.  The area around KSUX only touches the -20F
criteria, and as far more marginal have kept clear at the time.

Narrow band of mainly scattered stratocumulus, but still may find a
zone of flurries even in mostly clear air behind this front through
the predawn and very early morning hours. However, generally
following more saturated areas within -12 to -18C layer would end
flurry threat fairly quickly by around mid morning as temps become
too cool for efficient ice growth processes. Mid and high clouds
will creep back toward the Missouri River valley this afternoon and
evening before settling back southward as a minor wave passes south
of the region.  Actual temps will be among the coldest of the season
to this point, from -7 to -15.

.LONG TERM...(Tuesday through Sunday)
Issued at 424 AM CST Mon Dec 25 2017

Tuesday will be spent under the core of the arctic ridge, and other
than a bit better wind due to mixing toward southwest MN and parts
of northwest IA, will be a fairly light wind day overall. Will keep
wind chill advisory going through noon, despite many areas with less
than 10 mph winds.  Strong albedo and lighter winds no favor to
warming, and highs will struggle to get above zero in deeper snow
covered areas, and only single digits elsewhere. The ridge lingers
enough into Tuesday night to allow for a free-fall in temps
especially across northwest Iowa in the evening, and perhaps only a
hint of recovery with winds turning light southerly late. Increase
in clouds toward southeast SD will also feed a non-diurnal trend
that matches stronger southerly winds.

Still looking at a disheveled wave later Wednesday into early
Thursday. Wave with warm advection pulse should organize precip
shield on Wednesday evening from far eastern SD into southwest
MN/northwest IA. Initial QPF may suffer a bit due to saturation
issues, but with evolution of a 3-4kft depth to dendritic growth
zone and lift throughout the layer, would be fairly efficient and
high enough ratios to perhaps favor an inch or two heading east from
the SD border Wednesday night.  Perhaps a little lingering snowfall
into Thursday morning, but primarily a GEFS/GFS suggestion at this
point with strong differences in ECMWF which progresses the warm
advection out to the east more quickly, leaving more of a gap to the
next wave toward Thursday night.

Differences in the operational models increase starting Wed night,
and persist through the remainder of the forecast, particularly with
progression of inverted trough across the area (ECMWF 18 hours
slower than GFS by Thursday morning). Other than the certainty of
another push of colder air coming from later Thursday through Friday
window, with bitterly cold temperatures over the New Years Weekend
(statistical ensemble guidance with very strong signal for colder
than operational numbers). Will be another stretch of dangerously
cold wind chills, and perhaps a multiple day below zero stretch for
many. Addition of any snow may impact those numbers even lower, and
presence of strong lower to mid-level baroclinicity with ill-timed
waves suggests an on-and-off threat for snowfall across the area
Friday and Saturday, with meridional extent to spread up for grabs
at this point with diversity in wave track. Will have to watch this
as thermodynamic setup will potentially allow for some fairly good
banding.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1106 PM CST Sun Dec 24 2017

Primarily VFR conditions are expected through the TAF period. The
one exception to this could be a stray MVFR deck overnight,
although current thinking is that these will remain in the FEW to
SCT category and thus no restrictions were added. Additionally, a
few scattered flurries are possible at both KHON and KFSD
overnight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory from midnight tonight to noon CST Tuesday
     for SDZ050-057-058-063>071.

     Wind Chill Advisory until noon CST Tuesday for SDZ038>040-
     052>056-059>062.

MN...Wind Chill Advisory until noon CST Tuesday for MNZ071-072-080-
     081-089-090-097-098.

IA...Wind Chill Advisory from midnight tonight to noon CST Tuesday
     for IAZ001>003-012>014-020>022-032.

NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Kalin
Hazardous weather outlook, Dec 25, 4:51 AM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
451 AM CST Mon Dec 25 2017

MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-059>062-
261100-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
Davison-Hanson-McCook-Minnehaha-
451 AM CST Mon Dec 25 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Dangerous wind chill readings will vary from 15 below to 30 below
zero through Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional periods with dangerous wind chill readings near or
colder than 20 below zero are possible Tuesday night and Wednesday
morning, and from Friday through the New Years Day weekend.

Light snow will be possible Wednesday night mainly near and east
of the South Dakota and Minnesota border, and perhaps again at
times Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-057-058-
063>071-261100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Brule-Aurora-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-Union-
451 AM CST Mon Dec 25 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Brisk winds and falling temperatures will produce wind chills
in the teens below zero today. Wind chills will become dangerous
tonight dropping to 20 below to 25 below zero.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dangerous wind chills will persist Tuesday morning, before
moderating during the afternoon.  Additional periods with
dangerous wind chill readings near or colder than 20 below zero
are possible Tuesday night and Wednesday morning, and from Friday
through the New Years Day weekend.

Light snow will be possible Wednesday night mainly near and east
of the South Dakota and Iowa border. Another threat for
accumulating snowfall will push through the area Friday into
Saturday, especially the Missouri River corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cottonwood

When
December 25, 5:00 AM CST to December 27, 12:00 PM CST
Where
Cottonwood forecast zone
Reported by
AWOS
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Winds generally 10 to 20 mph and bitterly cold arctic air produced wind chills from 25 below to 35 below zero at times. Coldest wind chills were early in the morning of December 26th at nearly 35 below.

Cold/Wind Chill, Murray

When
December 25, 5:00 AM CST to December 27, 12:00 PM CST
Where
Murray forecast zone
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Winds generally 10 to 20 mph and bitterly cold arctic air produced wind chills from 25 below to 35 below zero at times. Coldest wind chills were early in the morning of December 26th at nearly 35 below.

Cold/Wind Chill, Lyon

When
December 25, 5:00 AM CST to December 27, 12:00 PM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Winds generally 10 to 20 mph and bitterly cold arctic air produced wind chills from 25 below to 35 below zero at times. Coldest wind chills were early in the morning of December 26th at nearly 35 below.

Cold/Wind Chill, Lincoln

When
December 25, 5:00 AM CST to December 27, 12:00 PM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Winds generally 10 to 20 mph and bitterly cold arctic air produced wind chills from 25 below to 35 below zero at times. Coldest wind chills were early in the morning of December 26th at nearly 35 below.

Cold/Wind Chill, Pipestone

When
December 25, 5:00 AM CST to December 27, 12:00 PM CST
Where
Pipestone forecast zone
Reported by
AWOS
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Winds generally 10 to 20 mph and bitterly cold arctic air produced wind chills from 25 below to 35 below zero at times. Coldest wind chills were early in the morning of December 26th at nearly 35 below.

Cold/Wind Chill, Rock

When
December 25, 5:00 AM CST to December 27, 12:00 PM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Winds generally 10 to 20 mph and bitterly cold arctic air produced wind chills from 25 below to 35 below zero at times. Coldest wind chills were early in the morning of December 26th at nearly 35 below.

Cold/Wind Chill, Nobles

When
December 25, 5:00 AM CST to December 27, 12:00 PM CST
Where
Nobles forecast zone
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Winds generally 10 to 20 mph and bitterly cold arctic air produced wind chills from 25 below to 35 below zero at times. Coldest wind chills were early in the morning of December 26th at nearly 35 below.

Cold/Wind Chill, Jackson

When
December 25, 5:00 AM CST to December 27, 12:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Winds generally 10 to 20 mph and bitterly cold arctic air produced wind chills from 25 below to 35 below zero at times. Coldest wind chills were early in the morning of December 26th at nearly 35 below.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731691, 731692, 731693, 731694, 731695, 731696, 731697, 731698.